Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 229, NWS Norman, OK

May 3, 2012Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 3, 2012, 9:17 PM CDT for Knox County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 9:17 PM CDT (02:17 UTC)
Expired
May 3, 2012, 10:15 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:19 PM CDTHAIL 111 Nw Knox City, TXRELAYED VIA KNOX COUNTY 911 DISPATCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS54 KOUN 040217
SVROUN

TXC275-040315-
/O.NEW.KOUN.SV.W.0229.120504T0217Z-120504T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
917 PM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN  TEXAS...

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
  TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS 
  STORM WAS LOCATED 9 MILES NORTHWEST OF O'BRIEN...MOVING NORTHEAST 
  AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  KNOX CITY...BENJAMIN...GILLILAND AND RHINELAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3365 9999 3380 9973 3380 9972 3358 9953
      3340 9972 3340 9999
TIME...MOT...LOC 0215Z 231DEG 17KT 3346 9999 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:51 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, May 3, 3:51 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT THU MAY 3 2012

.DISCUSSION...
A TRIBUTE TO TEAMWORK AND SERVICE AS...IN ANTICIPATION OF A MOVE
TO ANOTHER OFFICE...I COMPOSE MY LAST AFTERNOON DISCUSSION FOR THE

NATIONAL WEATHER SERVICE IN NORMAN...

/WE/ PREFER THE ECMWF BEYOND MONDAY...AS THE SOUTHWESTERN CLOSED
LOW IS NEARLY CUTOFF AND SHOULD BE SLOW TO MOVE. /MAKE/ OF IT
WHAT YOU WILL...BUT WE LOWERED SEVERAL PERIODS OF 20-30 PERCENT
POPS TO 10-20 PERCENT...PROMPTED BY VERY WARM MID LEVELS AND
MINIMAL FORCING. /THE/ FRONT ARRIVING SUNDAY OFFERS THE ONLY
CHANCE OF ORGANIZED RAIN...AND TIMING FAVORS OUR SOUTHERN AND
EASTERN COUNTIES. /DIFFERENCE/ BETWEEN MODELS THROUGH MONDAY IS
LITTLE. /WHEN/ THE FRONT DOES ARRIVE...IT WILL DRAW AIR FROM THE
CANADIAN PRAIRIES...AND WE LOWERED DAYTIME TEMPS CONSIDERABLY.
/IT/ WILL STILL BE VERY WARM AT NIGHT...A TREND THAT HAS PERSISTED
FOR MONTHS. /MATTERS/ PERTAINING TO THIS FORECAST WERE RELATIVELY
STRAIGHTFORWARD AND LEAVE US WITH LITTLE MORE TO SAY. /MOST/ OF
ALL...ENJOY OUR SOUTHERN PLAINS WEATHER WHEN YOU CAN...AND CHECK
IN AT WEATHER.GOV/NORMAN WHEN SKIES THREATEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  92  70  95 /  10  10   0   0
HOBART OK         67  98  66  98 /  10  10   0   0
WICHITA FALLS TX  71  98  71  98 /  10  10  10   0
GAGE OK           58  95  55  96 /   0  10   0   0
PONCA CITY OK     70  90  71  90 /  10  10  10  10
DURANT OK         71  88  70  90 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/22
BURKE
Hazardous weather outlook, May 3, 8:41 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT THU MAY 3 2012

OKZ004>048-050>052-TXZ083>090-041000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
841 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS HAVE FORMED THIS EVENING OVER PARTS OF
WESTERN NORTH TEXAS. WHILE ADDITIONAL STORM FORMATION IS UNCERTAIN...
THESE STORMS MAY IMPACT PARTS OF WESTERN NORTH TEXAS THROUGH MID
EVENING. IF THEY MAINTAIN THEIR SEVERITY...LARGE HAIL AND DAMAGING
WINDS WILL BE LIKELY ACROSS PARTS OF WESTERN NORTH TEXAS.

DISCUSSION...
A CONCENTRATED AREA OF SEVERE STORMS HAS FORMED THIS EVENING OVER NORTHERN
TEXAS ALONG AND AHEAD OF A SLOWLY RETREATING DRYLINE. DESPITE A WEAK CAPPING
INVERSION...THESE STORMS HAVE PERSISTED FOR THE LAST COUPLE OF HOURS AND WILL
LIKELY PERSIST FOR AT LEAST THROUGH 10 PM. IF THESE STORMS MANAGED TO HOLD
TOGETHER...THEY WILL LIKELY PRODUCE VERY LARGE HAIL OF GOLF BALL TO TENNIS
BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH ACROSS PARTS OF WESTERN
NORTH TEXAS. STORMS SHOULD SLOWLY DIMINISH LATE THIS EVENING AS INSTABILITY
DECREASES AND CONVECTIVE INHIBITION INCREASES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY...AND POSSIBLY
SATURDAY...DURING THE AFTERNOON AND EVENING HOURS. IF STORMS
DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE POSSIBLE. A COLD
FRONT WILL ARRIVE SUNDAY AND SUNDAY NIGHT...WHICH MAY GENERATE A FEW
STRONG STORMS.

RAIN AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM FRIDAY.

MBS/SPEG/CMS/PB/MA

In the hours before

Special weather statement, May 3, 7:21 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT THU MAY 3 2012

TXZ087-040045-
KNOX TX-
721 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 745 PM CDT...

AT 719 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES
NORTHWEST OF O'BRIEN...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
KNOX CITY...BENJAMIN...GILLILAND...RHINELAND AND VERA.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3352 10000 3352 9999 3362 9999 3378 9964
      3367 9951 3359 9947 3341 9979 3340 9999
TIME...MOT...LOC 0019Z 240DEG 49KT 3347 10006

WR
Special weather statement, May 3, 8:09 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT THU MAY 3 2012

TXZ087-040215-
KNOX TX-
809 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 915 PM CDT...

AT 806 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
ROCHESTER...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
MUNDAY...KNOX CITY...GOREE AND RHINELAND.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.

LAT...LON 3341 10000 3354 9998 3360 9952 3340 9951
TIME...MOT...LOC 0106Z 241DEG 24KT 3335 10001

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:21 PM CDTSpecial Weather StatementOUNKnox24 min
May 3, 8:09 PM CDTSpecial Weather StatementOUNKnox66 min
May 3, 9:28 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger62 min
May 3, 10:03 PM CDTSpecial Weather StatementOUNBaylor27 min
May 3, 10:41 PM CDTSpecial Weather StatementOUNWilbarger64 min
May 3, 11:50 PM CDTSpecial Weather StatementOUNArcher, Baylor, Wichita25 min
May 4, 12:25 AM CDTSpecial Weather StatementOUNBaylor, Wichita35 min
May 4, 5:04 AM CDTSpecial Weather StatementOUNArcher, Baylor26 min
May 4, 5:26 AM CDTSpecial Weather StatementOUNBaylor, Wichita34 min
May 4, 6:07 AM CDTSpecial Weather StatementOUNWichita23 min
May 4, 3:30 PM CDTSpecial Weather StatementOUNWilbarger45 min
May 4, 4:12 PM CDTSevere Thunderstorm WarningOUNWilbarger63 min
May 4, 4:17 PM CDTSpecial Weather StatementOUNArcher28 min
May 4, 4:45 PM CDTSevere Thunderstorm WarningOUNArcher, Clay49 min
May 4, 6:11 PM CDTSevere Thunderstorm WarningOUNClay, Wichita64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.